The Fentanyl Patch - Novusdetox

Talk to a Detox Advisor

The Fentanyl Patch

Recently there was alarming news about yet another drug that some of our patients arrive at Novus using and from which they want to detox. A number of people are suffering overdoses and deaths from the fentanyl skin patch (“patch”) which contains the opioid fentanyl, a potent narcotic. As the name implies, the patch is stuck directly on the skin and, over a 72 hour period, the opioid is released from the patch and is absorbed through the skin. This process is called transdermal-through the skin.

The patch was developed by ALZA Corp, and approved by the FDA in 1990 as the Duragesic Patch for use by people with persistent, moderate-to-severe pain who have been taking other opioids. It is marketed by Janssen Pharmaceutical Products, LP. (Alza and Janssen are subsidiaries of Johnson & Johnson.) Janssen sells Duragesic patches, which accounted for $1.5 billion in total sales for Johnson & Johnson in 2005.

If you have to take a drug, the patch seems to have advantages:

  • They don’t hurt.
  • You don’t have to suffer through a shot.
  • You don’t have to have an IV put in your arm.
  • The drug doesn’t have to be swallowed.
  • You don’t have to worry about a patient taking too much or too little or forgetting to take a dose.

The drug enters the bloodstream directly and doesn’t go through the stomach which is slower and thus doesn’t cause stomach irritations like some tablets or capsules.

One of the warnings required by the FDA when the patch was approved is that the patch is only for someone who is currently using an equivalent dosage of other opioids. Otherwise, the fentanyl released by the patch can cause an overdose leading to respiratory failure and, if not immediately addressed, death. (An overdose of heroin or methadone can cause respiratory failure and death.)

Because it transfers the opioid through the skin directly into the bloodstream over a 72-hour period, it is very important that dosage being transferred through the patch is carefully calculated. The Duragesic patch is measured in micrograms-not milligrams.
For example, a person switching from 100 milligrams a day of OxyContin to the Duragesic patch should use no more than a 50 micrograms/hour patch. Higher doses can lead to respiratory depression and death in even a person who is used to taking opioids for pain.

NOT OPIOID TOLERANT

Unfortunately, some doctors ignored the FDA warnings and prescribed the patch for patients who had just come out of surgery but were not used to taking opioids. Many of these patients experienced severe respiratory depression and some died. Other doctors ignored the warning and prescribed the patches to address pain in children who had not previously used opioids and they suffered severe respiratory depression and some of them also died.

An August 27, 2007, article in the Los Angeles Times by Ricardo Alonso-Zaldivar told the story of Army Master Sgt. Harold Kinamon. Sgt. Kinamon entered a military hospital in Ohio for routine respiratory surgery to help him sleep better. The operation, in October 2005, progressed smoothly. He went home with nothing more than a raw throat and the patch on his skin.

That night, Kinamon, 41, died in his sleep — killed by an overdose of the drug delivered through the patch.

This was three months after the FDA’s first warning that fentanyl patches should be used with great caution, and not for postoperative pain relief.

LEAKING PATCHES

However, not all of the deaths attributed to the patch were from careless doctors or improper use by patients. Some of the patches “leaked” when shipped by Janssen. In 2004, Janssen was forced to recall 2.2 million Duragesic patches that were defective.

If a patch is leaking, then instead of being delivered over 72 hours, the drug is released much more rapidly and this can lead to an overdose and death.

Janssen and ALZA were sued by the family of 28-year-old Adam Hendelson following his death on Dec. 17, 2003. Mr. Hendelson suffered chronic hip pain as a result of an automobile accident, and wore a Duragesic patch. Attorneys for the family were able to show that the death was caused by a leak in the patch that led to an opioid overdose and the family was awarded $5.5 million.

HEAT AND THE PATCH

Heat on the patch will increase the amount of the opioid released into the body, possibly creating an overdose that can lead to death. People using the patch when they had fevers overdosed and some died. People wore the patch in saunas or applied heating pads to the area or sunbathed while wearing the patch and overdosed and some died.

OTHER DEATHS

The Los Angeles County coroner’s office investigated 32 accidental deaths related to fentanyl in 2006, the same number as in 2005, the year the FDA issued its first warning. Florida authorities reported 126 accidental deaths related to fentanyl in 2006, a rate one expert in the state described as “steady.”

In 2007, the Division of Public Health Sciences, Wake Forest University School of Medicine, and the Institute for Safe Medication Practices performed an Adverse Events Reporting System Review of the U.S. FDA’s most dangerous drugs. The study discovered fentanyl to be the second most dangerous drug available on the market with the second highest number of suspect drug deaths. During the study, fentanyl was involved in no fewer than 3,500 suspect drug deaths during the 8-year period.

FDA ACTIONS

In July of 2005, the FDA issued an alert warning doctors and patients about the problems being experienced by people using the patch. They explained that over 120 people using the patch had died. However, people continued to die and doctors continued inappropriately prescribing the patch.

Accordingly, on December 21, 2007, the FDA issued a new update which is quoted in part below.

In July 2005, FDA issued a Public Health Advisory and Information for Healthcare Professionals that emphasized the appropriate and safe use of the fentanyl transdermal system (fentanyl patch), marketed as Duragesic and generics). Despite these efforts FDA has continued to receive reports of death and life-threatening adverse events related to fentanyl overdose that have occurred when the fentanyl patch was used to treat pain in opioid-naïve patients and when opioid-tolerant patients have applied more patches than prescribed, changed the patch too frequently, and exposed the patch to a heat source.

The fentanyl patch is only indicated for use in patients with persistent, moderate to severe chronic pain who have been taking a regular, daily, around-the-clock narcotic pain medicine for longer than a week and are considered to be opioid-tolerant. Patients must avoid exposing the patch to excessive heat as this promotes the release of fentanyl from the patch and increases the absorption of fentanyl through the skin which can result in fatal overdose. The directions for prescribing and using the fentanyl patch must be followed exactly to prevent death or other serious side effects from fentanyl overdose. These directions are provided in the current prescribing information and Instructions for Applying a Fentanyl Transdermal Patch and the new Medication Guide for patients http://www.fda.gov/cder/foi/label/2005/19813s039lbl.pdf

At a news conference given on the day the new alert was released, Dr. Rob Rappaport, director of the FDA’s Division of Anesthesia, Analgesia, and Rheumatology Products, acknowledged that people were still dying from the improper use of the patch.
As part of its second alert, the FDA ordered manufacturers of fentanyl patches to create medication guides for patients that describe in detail the dangers of fentanyl overdoses and simple directions about proper use.

CONCLUSION

At Novus Medical Detox Center we work to not only safely and comfortably detox people from unneeded and unsafe drugs but we also try to work with them to find solutions to the cause of their problems-not just the symptoms. People can find other ways to address pain and these don’t require harmful drugs.

There is hope for a new life. Call to speak to one of our experienced & caring detox advisors today!

Recent Blog Articles

Is Drug Detox My Only Safety N…

There are so many articles in the news lately about the dangers of prescription drugs, I’m sure there are people who want to just throw away… Learn more.

Prescription Drug Addiction Ca…

Millions of American children are being force-fed prescription drugs that most of them — and some experts think all of them — don’t… Learn more.

In the Media: Why Substance Ab…

To shed some light on this trend, Kent Runyon, the Compliance Officer and Vice President of Community Relations for Novus Medical Detox Center in… Learn more.
Email Us

message
SUBSCRIBE to our weekly newsletter